Medical questions & health advice by board certified doctors
"Can birth control pills cause pelvic pain?"
21 year old. I have a misplaced birth control implant (impanol) in my arm, which expired on January 2011. Because I had irregular periods (periods for 3 weeks that came and go) my Gynecologist suggested to start birth control pills to stop and regulate my bleeding, while trying to find a solution on locating the implant to be remove. A symptom started today, which is severe pelvic pain. The pain comes and goes, also I've been bloated for over 2 months feeling pressure in my abdomen, but my doctor said it is normal because of my hormone imbalance due to the implant and that it should go away with the pills, or when the implant is removed. I'm terrified! Please help!! The pain is sharp, a mild pain is always present but the strong/sharp pain comes and goes and the bloating and headaches are killing me! what should I do, when seeing my doctor, which are the right exams that can be effective in finding out what is wrong with my body. Should I stop taking the pill?
This sounds like a very upsetting and distressing situation. It is important that you continue working with your physicians to try and determine what is causing your symptoms and what can be done about it. If you feel that you have a good relationship with your gynecologist and you trust him or her, then your next step should be to make an appointment as soon as possible. However, this is your body and your health and so you shouldn't feel bad about switching physicians if you don't feel that you have a good relationship with your current doctor. When it comes to the specific symptoms you are having, there are several steps that will likely be important in determining what is going on. First, you will definitely need a pelvic exam, some blood work, and maybe a pelvic ultrasound. It will be important to make sure you are not pregnant (a possibility if you have been sexually active in the recent past). Ovarian cysts or endometriosis are also things that can cause pelvic pain in young women. In addition, as you mention it will also be important to remove the birth control implant. However, the reason that old implants are removed is not usually because they cause problems as much as they no longer provide hormones at high enough levels to prevent conception. Furthermore, many women will react differently to the subtle differences in different formulations of oral contraceptives. It may be that you need to try a different type of pill to regulate your cycle. You can discuss the options with your doctor. At this point, the most important thing for you to do is make an appointment to see a gynecologist as soon as possible. He or she can help you decide what to do about the birth control pills and continue the evaluation of your symptoms.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.